A 21-year-old woman developed an acute myotonic reaction while undergoing anaesthesia using succinylcholine. Examination later showed she had shoulder, neck and calf hypertrophy, bilateral symmetrical ptosis and eyelid, handgrip and percussion myotonia. Peripheral neurophysiology studies identified significant, continuous myotonic discharges in both upper and lower limbs. Genetic analysis identified a c.3917G>A (p.Gly1306Glu) mutation in the SCN4A gene, confirming a diagnosis of sodium channel myotonia. Succinylcholine and other depolarising agents can precipitate life-threatening acute myotonic reactions when given to patients with myotonia. Patients with neuromuscular disorders are at an increased risk of perioperative anaesthetic complications. We report a woman who developed an acute myotonic reaction whilst undergoing anaesthesia, in the context of an unrecognised myotonic disorder. We then discuss an approach to the diagnosis of myotonic disorders.
Data availability statement
Data are available on reasonable request. The data relevant to this current study are available from the corresponding author on reasonable request.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors Conceptualisation/Study design: SRM, SG and AP. Writing-original draft: SRM and SG. Writing-review and editing: SRM and AP. Supervision: AP.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed by Jon Walters, Swansea, UK.
Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.